EconPapers    
Economics at your fingertips  
 

Likelihood‐ratio‐based confidence sets for the timing of structural breaks

Yunjong Eo () and James Morley ()

Quantitative Economics, 2015, vol. 6, issue 2, 463-497

Abstract: We propose the use of likelihood‐ratio‐based confidence sets for the timing of structural breaks in parameters from time series regression models. The confidence sets are valid for the broad setting of a system of multivariate linear regression equations under fairly general assumptions about the error and regressors, and allowing for multiple breaks in mean and variance parameters. In our asymptotic analysis, we determine the critical values for a likelihood ratio test of a break date and the expected length of a confidence set constructed by inverting the likelihood ratio test. Notably, the likelihood‐ratio‐based confidence sets are more precise than other confidence sets considered in the literature. Monte Carlo analysis confirms their greater precision in finite samples, including in terms of maintaining accurate coverage even when the sample size or magnitude of a break is small. An application to postwar U.S. real gross domestic product and consumption leads to a shorter 95% confidence set for the timing of the “Great Moderation” in the mid‐1980s than previously found in the literature. Furthermore, when taking co‐integration between output and consumption into account, confidence sets for structural break dates become even shorter and suggest a “productivity growth slowdown” in the early 1970s and an additional large, abrupt decline in long‐run growth in the mid‐1990s.

Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (10) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/

Related works:
Working Paper: Likelihood-Ratio-Based Confidence Sets for the Timing of Structural Breaks (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wly:quante:v:6:y:2015:i:2:p:463-497

Ordering information: This journal article can be ordered from
https://www.econometricsociety.org/membership

Access Statistics for this article

More articles in Quantitative Economics from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2018-12-11
Handle: RePEc:wly:quante:v:6:y:2015:i:2:p:463-497